Dear Dr. Roach: I have been diagnosed with gastroparesis and am waiting to see a doctor who treats it. Do you have any suggestions as to a good diet website, or even suggestions on how best this is treated? I'm female, in my late 70s and never had anything like this before -- a sudden episode sent me to the hospital, and a gastric emptying scan revealed my diagnosis. I have hypothyroidism but no diabetes.

Can one recover from this, or is it permanent? I've read that there is no cure but that one can recover from it with proper medical treatment and diet. Of course, this is assuming we get the stomach to begin emptying properly. Any advice as to how to deal with it in the meantime?

-- S.B.

A: Gastroparesis (the "gastrum" is the stomach, from both Latin and Greek roots, as is "paresis," meaning "inability to move") is an unusual condition where the stomach is unable to empty properly. It is caused by a failure of the nerves in the stomach to stimulate the powerful contractions necessary to push out the stomach contents. Symptoms usually are bloating and abdominal distention. A gastric emptying study, using (slightly) radioactive food, is the definitive diagnostic test.

Most cases I see are in people with diabetes, but it can happen after surgery or with severe neurological diseases, such as multiple sclerosis. Often, we never find a cause for gastroparesis. It has been described following a viral infection, such as viral foodborne illness. (I don't like the term "food poisoning" -- it's imprecise -- but that's what a lot of people call it.)

Most cases of gastroparesis with no apparent cause do get better by themselves over time, but it can take months, sometimes many months. Dietary treatment is critical: Fiber is indigestible and takes pressure to move, so low-fiber foods are of benefit. Eating smaller amounts more frequently is helpful. Fat slows stomach-emptying and should be minimized. Carbonated beverages make bloating worse: Coffee and alcohol are to be avoided.

There are medications available, but none is perfect. Metoclopramide and domperidone stimulate stomach contractions, but they have potentially serious side effects. Cisapride works very well, but it can cause a potentially fatal heart arrhythmia; it is used as a last resort, and only by experienced clinicians through a special program from the manufacturer. The antibiotic erythromycin can be used for one of its side effects, which is increasing stomach and intestinal propulsion. (That's why it causes stomach upset in many.)

Dr. Keith Roach writes for North America Syndicate. Send letters to 628 Virginia Dr., Orlando, FL 32803 or email ToYourGoodHealth@med.cornell.edu.

0
0
0
0
1

Load comments